Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 265, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2015, 5:58 PM CDT for Stanton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2015, 5:58 PM CDT (22:58 UTC)
- Expired
- Sep 10, 2015, 6:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 6:30 PM CDT | HAIL 1.75 | 3 Wsw Johnson City, KS | |
| Sep 10, 6:38 PM CDT | HAIL 1 | Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 10, 5:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
315
WUUS53 KDDC 102258
SVRDDC
KSC187-102345-
/O.NEW.KDDC.SV.W.0265.150910T2258Z-150910T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT THU SEP 10 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL STANTON COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 645 PM CDT
* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF JOHNSON CITY...MOVING SOUTHEAST AT 15 MPH.
HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND MANTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3771 10189 3767 10153 3766 10153 3739 10170
3754 10195
TIME...MOT...LOC 2258Z 297DEG 12KT 3759 10182
HAIL...1.25IN
WIND...70MPH
$$
GERARD1 follow-up statement
208
WWUS53 KDDC 102332
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT THU SEP 10 2015
KSC187-102345-
/O.CON.KDDC.SV.W.0265.000000T0000Z-150910T2345Z/
STANTON KS-
632 PM CDT THU SEP 10 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL STANTON COUNTY...
AT 632 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
JOHNSON CITY...MOVING SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY AND MANTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF A TORNADO OR OTHER SEVERE WEATHER IS SPOTTED...REPORT IT TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL AUTHORITY WHO WILL SEND YOUR
REPORT. THIS ACT MAY SAVE LIVES OF OTHERS IN THE PATH OF DANGEROUS
WEATHER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DODGE CITY.
&&
LAT...LON 3771 10189 3767 10153 3766 10153 3739 10170
3754 10195
TIME...MOT...LOC 2332Z 311DEG 14KT 3753 10174
HAIL...1.75IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:06 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 10, 3:06 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 306 PM CDT THU SEP 10 2015 ...Updated long term section... .SYNOPSIS... ISSUED AT 305 PM CDT THU SEP 10 2015 An upper level longwave trough is centered over the Great Lakes with a shortwave moving around its periphery and currently moving into the Northern High Plains around 18Z. Meanwhile, a ridge of high pressure is located above the western United States with Tropical Storm Linda positioned west of Baja, Mexico. The 12Z KDDC RAOB this morning shows upper levels above 500mb being dry above western Kansas. Modest moisture is found below this level to around 700 mb where another dry layer is found. The surface was almost saturated as 60 degree dewpoints found across the majority of western Kansas. As of 18Z this afternoon, a trough of low pressure was positioned along the KS/CO border with a cold front spreading across southern Nebraska and northern Kansas. && .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 139 PM CDT THU SEP 10 2015 A surface cold front currently along the KS/NE border will continue to slide south this afternoon approaching northern portions of the CWA late this afternoon. There will be enough lift and moisture along this cold front for thunderstorms to form late this afternoon through tonight. With CAPE values above 2000 J/kg and 0-6 shear above 40 knots, some of these storms will be capable of becoming severe with large hail and damaging winds being the main concern. Especially across north central into central Kansas late this afternoon into this evening. An isolated tornado or two will also be possible, mainly across north central and central Kansas. Storms look to first develop across north central Kansas late this afternoon then spread eastward along the front as the evening and overnight progresses. Additional storms may also form ahead of this front across portions of the CWA. Check out our latest forecast for more information on timing and location. Winds will generally be from the south ahead of the cold front shifting to more of a northeasterly direction behind the front. Chances of thunderstorms continue through midnight then decrease from north to south as the night progresses. Thunderstorm chances will be confined along the KS/OK border around sunset then quickly diminish by late morning. Cloudiness then decreases from north to south as the day progresses as high pressure builds into the area. As for temperatures, lows tonight look to range from the mid 50s across west central Kansas to lower 60s across south central Kansas. Much cooler temperatures are anticipated tomorrow with highs only reaching into the mid 70s. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 305 PM CDT THU SEP 10 2015 This weekend into early next week looks dry across western Kansas as as an upper level low digs into the western United States and an upper level ridge sits above the western United States. Meanwhile, a dome of high pressure at the surface will continue to build across western Kansas Friday night into Saturday then slide east of the area Sunday into early next week. Lee troughing looks to redevelop by Saturday shifting winds back to a southerly direction. Skies above the CWA looks to be mostly clear with the exception of Friday night into Saturday morning as mid level moisture moves in from the north increasing cloud cover across central and north central Kansas. Models then suggest an upper level longwave trough digging into the western United States mid week into late week. This system looks to push the upper level ridge of high pressure towards the east. Western Kansas looks to remain dry during this time frame, however, southerly wind speeds will increase in intensity as a trough of low pressure strengthens across eastern Colorado. Cloud cover may also increase periodically in the mid to upper levels of the atmosphere. As for temperatures, highs Saturday look to only reach into the mid to upper 70s then slowly increase each afternoon with highs reaching to around 90s degrees by Monday and continue into the remainder of the week. Lows in the 50s are anticipated Friday and Saturday morning with lows in the 60s returning by Sunday. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON) ISSUED AT 1220 PM CDT THU SEP 10 2015 VFR conditions will prevail this afternoon across the TAF sites with a few mid clouds found in between the terminals. A cold front will move south through the TAF sites this evening increasing thunderstorm chances and bringing brief periods of MVFR to IFR conditions. This cold front will also shift the winds, which will start out from the south around 15 knots with higher gusts to the northeast at 10-12 knots after fropa. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 74 54 76 / 40 20 10 10 GCK 58 74 54 79 / 20 10 10 10 EHA 59 72 56 80 / 30 20 10 10 LBL 60 75 56 80 / 40 20 10 10 HYS 57 74 52 77 / 50 10 10 10 P28 63 76 55 75 / 70 20 10 10 && .DDC Watches/Warnings/Advisories... NONE. && SYNOPSIS...Hovorka_42 SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Sep 10, 3:18 AM CDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 318 AM CDT THU SEP 10 2015 KSZ030-031-043>046-061>066-074>081-084>090-110830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 318 AM CDT THU SEP 10 2015 /218 AM MDT THU SEP 10 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT WITH THE STRONGEST STORMS. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DISCUSSION...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. HAZARDS WEATHER RISK... FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. MONDAY... NO HAZARDS. TUESDAY... NO HAZARDS. WEDNESDAY... LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT...MAINLY EAST OF A SCOTT CITY TO LIBERAL LINE. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 32
In the hours before
Special weather statement, Sep 10, 5:49 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 549 PM CDT THU SEP 10 2015 KSZ062-075-102330- GRANT KS-KEARNY KS- 549 PM CDT THU SEP 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY AND NORTHEASTERN GRANT COUNTIES UNTIL 630 PM CDT... AT 549 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LAKIN...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KEARNY AND NORTHEASTERN GRANT COUNTIES. LAT...LON 3771 10145 3789 10139 3785 10111 3760 10111 TIME...MOT...LOC 2249Z 284DEG 12KT 3779 10136 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 5:48 AM CDT | Special Weather Statement | DDC | Ness | 42 min |
| Sep 10, 6:13 AM CDT | Special Weather Statement | DDC | Hodgeman | 47 min |
| Sep 10, 5:17 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 43 min |
| Sep 10, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 49 min |
| Sep 10, 5:49 PM CDT | Special Weather Statement | DDC | Grant | 41 min |
| Sep 10, 6:13 PM CDT | Special Weather Statement | DDC | Ellis | 47 min |
| Sep 10, 6:19 PM CDT | Special Weather Statement | DDC | Finney | 41 min |
| Sep 10, 6:36 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Stevens | 54 min |
| Sep 10, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 48 min |
| Sep 10, 6:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.